Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Feb 16, 1998, 6:54 PM EST for Marion County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 1998, 6:54 PM EST (23:54 UTC)
- Expired
- Feb 16, 1998, 7:40 PM EST
- In force
- 46 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 577 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348
WUUS1 KILM 162355 RRA
SVRILM
SCC067-170040-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
654 PM EST MON FEB 16 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA
MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 740 PM EST
* AT 652 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 12 MILES SOUTHEAST OF FLORENCE OR
11 MILES SOUTHWEST OF PEE DEE MOVING NORTHEAST AT 25 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
FRIENDSHIP BY 705 PM EST
PEE DEE BY 710 PM EST
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
TREES HAVE BEEN REPORTED BLOWN DOWN IN THE EFFINGHAM AREA AROUND
745 PM.
IRELAND
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:15 PM EST, 4 hours 39 minutes earlier.
Area forecast discussion, Feb 16, 2:15 PM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EST MON FEB 16 1998
RDU: STEADY THEN RISING TEMPS TONIGHT. CONTINUE CATAGORICAL POPS AND
MENTION OF HEAVY RNFL WITH THUNDER S TO N AFTER MIDNIGHT. CONVECTIVE
ACTION SHIFTS TO THE NE ZONES AND OUTER BANKS BY MIDDAY TUE WITH
OTHER AREAS IN ERN NC SEEING A DIMINISHING TREND TO THE RNFL IN THE
AFTN AS DRY SLOT PROGGED TO WRAP INTO THE FA. MILD TEMPS IN THE
MID/UPPER 60S MOST AREAS TUE WITH READINGS NEAR 60 N COAST ZONES.
SOME BREAKS IN THE CLDS A GOOD BET TUE AFTN AND EVENING...AND THEN
VRBL CLDS WED WITH ONLY A SMALL POP. DISC WITH ILM ABOUT FFA AND CAN
GO EITHER WAY WITH IT...RDU PLEASE COORDINATE IF NECESSARY.
CWF: WILL CONTINUE WITH COASTAL FLOOD WATCH S OF HATTERAS AND ADD
ALBEMARLE SOUND TO THE CFW IN TANDEM WITH PAMLICO SOUND. HEAVY SURF
ADVISORY S OF HATTERAS. MAIN FCST STILL ON TRACK WITH AN E TO S FLOW
FROM THIS EVENING TO MIDDAY TUE WITH SPEEDS OF 35 TO 40 KT ON THE
COASTAL WATERS WITH HIGHER GUSTS AS CONVECTION APPROACHES. SW FLOW
WILL BECOME W WED...BUT SPEEDS LIKELY WILL CONTINUE AOA 25 KT.
COASTAL FLOODING SHOULD BE MINOR BUT BEACH EROSION A GREAT CONCERN
WITH PREVIOUS LOSS OF DUNES...MORE OF A THREAT COULD BE FROM THE
SOUNDSIDE WITH NCSU PC MODEL SHOWING 2-3 FT ABOVE NORMAL READINGS
ALONG N END OF THE PAMLICO SOUND AND ON THE ALBEMARLE SOUND
ESPECIALLY. EVENT DURATION PER INITIAL STRENGTH OF INVERSION IS THE
BIG QUESTION WITH THIS SCENARIO BUT SOUNDS ALREADY REMAIN FULL OF
WATER.
DISC: SVR THREAT LOOKS RATHER SUBSTANTIAL TUE MORNING WITH HIGHEST
HELICITY VALUES JUST OUTRUNNING THE BIG DRY PUNCH. H8 WATER VAPOR
TRANSPORT INCREASING PER ETA OUTPUT AS A CONVECTIVE LINE MOVES THRU
ERN NC...NOT A GOOD SIGN. UPPER LVL DIFLUENCE IS ALSO VRY
IMPRESSIVE. MODELS IN AGREEMENT ON SHIFTING BULK OF UVM AND DEEP
LAYER MOISTURE E AND N OF ERN NC TUE NIGHT WITH DOWNSLOPING W WNDS
DEVELOPING AROUND THE BASE OF THE MAIN SFC LOW WED. JUST MAY SEE
ENOUGH DRYING TO BRING PARTLY CLOUDY SKIES TO THE SRN HALF OF MHX
CWA ON WED.
.MHX...GALE WARNING VA/NC BORDER TO N OF SURF CITY.
COASTAL FLOOD WATCH S OF CAPE HATTERAS TO N OF SURF CITY.
HEAVY SURF ADVISORY S OF CAPE HATTERAS TO N OF SURF CITY.
RVTNearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.